Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Des Moines, IA

May 27, 2017Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2017, 9:04 AM CDT for Audubon County, Cass County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 9:04 AM CDT (14:04 UTC)
Expired
May 27, 2017, 9:32 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS53 KDMX 271404
SVRDMX
IAC009-029-271445-
/O.NEW.KDMX.SV.W.0137.170527T1404Z-170527T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
904 AM CDT SAT MAY 27 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Cass County in southwestern Iowa...
  Southwestern Audubon County in west central Iowa...

* Until 945 AM CDT.

* At 903 AM CDT, a severe thunderstorm was located near Griswold, or
  7 miles southwest of Atlantic, moving north at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Atlantic, Griswold, Exira, Elk Horn, Lewis, Kimballton, Brayton,
  Marne, Cold Springs State Park, Griswold Park and Atlantic
  Municipal Airport.

This includes Interstate 80 between mile markers 50 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4163 9509 4162 9484 4116 9501 4116 9516
TIME...MOT...LOC 1403Z 193DEG 29KT 4132 9510 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
2 follow-up statements
651 
WWUS53 KDMX 271427
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
927 AM CDT SAT MAY 27 2017

IAC009-271437-
/O.CAN.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Audubon IA-
927 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AUDUBON COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
      4125 9506 4125 9516
TIME...MOT...LOC 1427Z 185DEG 22KT 4145 9515 4141 9490 

$$

IAC029-271445-
/O.CON.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Cass IA-
927 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN CASS COUNTY...

At 927 AM CDT, severe thunderstorms were located along a line
extending from near Walnut to near Atlantic, moving north at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Atlantic, Lewis, Marne, Cold Springs State Park, Griswold Park and
Atlantic Municipal Airport.

This includes Interstate 80 between mile markers 50 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
      4125 9506 4125 9516
TIME...MOT...LOC 1427Z 185DEG 22KT 4145 9515 4141 9490 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kotenberg
548 
WWUS53 KDMX 271432
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
932 AM CDT SAT MAY 27 2017

IAC029-271442-
/O.CAN.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Cass IA-
932 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with these thunderstorms.

LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
      4125 9506 4125 9516
TIME...MOT...LOC 1431Z 193DEG 29KT 4149 9514 4145 9489 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:45 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 27, 6:45 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 AM CDT Sat May 27 2017

...Updated for 12z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 340 AM CDT Sat May 27 2017

Main focus as well as questions lies with the possibility of severe
weather today, but also in the near term have had areas of dense fog
over eastern parts of the CWA. Areas around Waterloo have had
visibilities drop briefly to 1/4 mile at times early this morning.
Will monitor near term trends, but have issued an SPS for patchy
dense fog.

Rest of attention then is on later today and questions around
moisture return, the amount of sunshine, or perhaps lack thereof,
and how convection south of the state may play into our potential.
While winds are light at 8z, winds generally have had some sort of
northerly component early this morning. Winds should start to shift
and blow from the east after sunrise, but do not obtain a southerly
component until mid to late morning. This will limit the amount of
moisture return as convection and showers currently over Nebraska
and northern Kansas will be moving into Iowa. Secondly, the
aforementioned convection cluster out west is already spreading mid-
level clouds into western and southern portions of the state per
latest GOES-13/16 imagery. These clouds, which may allow for some
filtered sunshine initially, will limit our overall surface heating.
Still, there will be instability with MUCAPE values between 1500 and
2500 J/kg with bulk shear between 40 and 55 knots. Finally, a strong
line of thunderstorms is forecasted to move across areas south of
Iowa along a warm front later today. This may be too late in the day
to have a large impact on our storms, but something that will have
to be watched.

Bottom line, strongest storms that are able to develop will be
focused over areas along and south of Interstate 80, where a
damaging wind threat will be the main concern. Secondary concerns
will be brief tornadoes on the leading edge of the line of storms
along with perhaps isolated large hail.

.LONG TERM.../Sunday through Friday/
Issued at 340 AM CDT Sat May 27 2017

This period will be relatively inactive with little in the way of
sensible weather. The long wave trough axis and embedded short
waves currently moving through the Rockies should reach eastern
Iowa at onset, while the core of the upper low should move from
Manitoba into the northern Great Lakes by Monday. This pattern
will place Iowa in broad, deep cyclonic flow for an extended
period keeping us mainly dry and temperatures seasonal at best.
Some weak instability is evident north and east during peak
heating Monday, but any showers that develop will likely be sparse
and unorganized with little in the way of convergence. Thus PoPs
are no better than low chance category.

Our cyclonic flow should finally weaken into the middle of next
week as surface high pressure very slowly builds from the high
Plains into the MS Valley. This will gradually increase warm
advection and thus finally re-introduce low PoPs back into the
forecast south and west by Thursday and just beyond the valid
period to end the week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 645 AM CDT Sat May 27 2017

LIFR and IFR visibilities are impacting many eastern Iowa
terminals early this morning, but restrictions should improve into
VFR no later than mid-morning. A line of thunderstorms over
southeastern Nebraska and northeastern Kansas will move through
the state today. Impacts are expected to arrive to the western
central Iowa terminals late this morning and the eastern central
Iowa terminals this afternoon. Recent observations suggest if the
storms maintain a steady state, wind speeds will be 20 knots with
gusts to around 30 knots as they arrive. However, confidence in
the thunderstorms maintaining a steady state not high enough to
put that in at this time so have VCTS wording. After the storms
clear the area, should see a return to mainly VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CDT this morning for IAZ027-028-
037>039-048>050-060>062-073>075-084>086.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, May 27, 5:02 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
502 AM CDT Sat May 27 2017

IAZ070>075-081>086-092>097-281100-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
502 AM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southern Iowa.

.DAY ONE...Today and tonight

There will be a chance of thunderstorms from the late morning
through the evening hours. There will be a Marginal to Slight
Risk of severe weather with damaging wind and large hail the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slight chances for thunderstorms return to the forecast late
Thursday into Friday with low severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for a brief period later this afternoon or
this evening.

IAZ037>039-044>050-057>062-281100-
Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-
Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
502 AM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There will be a chance of thunderstorms from the late morning
through the evening hours. There will be a Marginal Risk of
severe weather with damaging wind and hail the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slight chances for thunderstorms return to the forecast around
Friday with low severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for a brief period later this afternoon or
this evening.

IAZ004>007-015>017-023>028-033>036-281100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-
502 AM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed through next week.

Small

In the hours before

Special weather statement, May 27, 4:31 AM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
431 AM CDT Sat May 27 2017

IAZ027-038-048-049-060-061-074-075-085-086-271145-
Butler-Grundy-Story-Marshall-Polk-Jasper-Marion-Mahaska-Monroe-
Wapello-
Including the cities of Parkersburg, Clarksville, Shell Rock,
Greene, Aplington, Allison, Dumont, Grundy Center, Reinbeck,
Conrad, Dike, Wellsburg, Ames, Marshalltown, Des Moines, Newton,
Pella, Knoxville, Oskaloosa, Albia, and Ottumwa
431 AM CDT Sat May 27 2017

...Areas of fog over parts of central Iowa...

Areas of fog with visibilities under a mile have developed over
parts of central Iowa early this morning. Local visibility
reduction to a quarter mile or less are possible at times. If you
are traveling this morning, be prepared for rapidly changing
visibilities in a short distance and allow extra time to reach
your destination.

Ansorge
Special weather statement, May 27, 8:49 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
849 AM CDT SAT MAY 27 2017

IAZ081-092-093-271445-
Adams IA-Ringgold IA-Taylor IA-
849 AM CDT SAT MAY 27 2017

...LINE OF STRONG STORMS CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL CROSSING INTO IOWA...

At 848 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coin to Ravenwood. Movement was northeast at 35
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Ayr, Corning, Bedford, Lenox, New Market, Clearfield, Diagonal,
Blockton, Gravity, Nodaway, Sharpsburg, Redding, Conway, Benton,
Carbon, Maloy, Delphos, Athelstan, Lake Of Three Fires State Park and
Bedford Municipal Airport.

LAT...LON 4057 9491 4100 9493 4107 9486 4070 9414
      4057 9427
TIME...MOT...LOC 1348Z 212DEG 31KT 4066 9522 4038 9466

Kotenberg
Special weather statement, May 27, 8:59 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
859 AM CDT SAT MAY 27 2017

IAZ057-070-271500-
Audubon IA-Cass IA-
859 AM CDT SAT MAY 27 2017

...RAPIDLY INTENSIFYING STORM MAY PRODUCE DIME TO NICKEL SIZE
HAIL...

At 859 AM CDT, Doppler radar was tracking a strong thunderstorm near
Griswold, or 9 miles southwest of Atlantic, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Griswold, Exira, Elk Horn, Lewis, Kimballton, Cumberland,
Brayton, Marne, Wiota, Cold Springs State Park, Griswold Park,
Atlantic Municipal Airport and Lake Anita State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
      4163 9509 4162 9476 4116 9482 4116 9516
TIME...MOT...LOC 1359Z 190DEG 24KT 4128 9510

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:12 AM CDTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Grundy, Hardin, Jasper and 11 more6 hr
May 27, 8:49 AM CDTSpecial Weather StatementDMXRinggold, Taylor56 min
May 27, 8:59 AM CDTSpecial Weather StatementDMXCass61 min
May 27, 9:49 AM CDTSpecial Weather StatementDMXUnion41 min
May 27, 9:58 AM CDTSpecial Weather StatementDMXCass47 min
May 27, 10:00 AM CDTSpecial Weather StatementDMXAudubon60 min
May 27, 10:31 AM CDTSpecial Weather StatementDMXMadison44 min
May 27, 11:39 AM CDTSpecial Weather StatementDMXPolk36 min
May 27, 12:08 PM CDTSpecial Weather StatementDMXStory37 min
May 27, 3:55 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.